What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 2:52 PM EST, 2 minutes earlier.
Area forecast discussion, Jul 22, 2:52 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 PM EDT Mon Jul 22 2019
.SYNOPSIS...
High pressure remains centered across the southeastern states
through today. A strong cold front crosses the area Tuesday.
High pressure builds in from the north Wednesday through Friday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 345 PM EDT Monday...
Isolated thunderstorms have developed across mainly the
Piedmont northern tier counties this afternoon. SW flow both at
the surface and aloft has initially kept a lid on more
widespread activity, however expect more development as the
afternoon goes on as the surface trough just west of the area
moves east. Will need to monitor to see if we need to locally
extend the severe thunderstorm watch, currently across the
northern tier, southward. However, given that the best winds
aloft remain across nrn VA and MD, it is unclear if a southward
extension of the watch will be needed. Otherwise, any
thunderstorm activity will move east this evening, then diminish
some after sunset. However, the CAMs suggest that activity will
remain for much of the night mainly across south central/SE VA
and have opted to increase PoPs to likely in this area. After a
lull in pcpn behind the leading storms this evening across the
NW, expect more widespread showers and scattered storms later
tonight to move in from the NW along the front and have brought
in categorical PoPs into the far NW late.
Heat index values remain above 100 at most spots this afternoon,
with 105-110 across the east. Will maintain the Heat Advisory
through early this evening. Luckily, this will be the last day
of dangerous heat.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
As of 345 PM EDT Monday...
Main concern for Tuesday will be the potential for heavy rain
and marginal severe across the SE. The front will be slow to
move through the area, in fact it looks like it will just be
clearing the SE counties by 00z Wed. In addition, a weak wave is
forecast to develop along the front which will slow it down
even more, and allow for more increased moisture convergence
along the front. With precipitable water values at or above 2
inches, combined with MLCAPE values of 1000-1500 J/KG across the
SE and potential training of storms along the NE-SW orientated
front, continue to think there will be the potential for heavy
rain across SE VA/NE NC. No flash flood watch though as the
ground should be able to handle a decent amount of rainfall
especially over swampy areas. Plus, the GFS and the ECMWF
suggest a faster FROPA. Still, the HREF shows 30-50% prob of >3
inch/3hr so the potential for flash flooding will need to be
monitored and a short fused flash flood watch may be needed when
the details become more clear. There is also a marginal risk
for severe weather across the SE tomorrow afternoon. Wind fields
aloft increase as the upper trough digs across the eastern half
of the country, allowing a 40-50kt 500mb jet to move over the
area. This wind field combined with any afternoon heating will
be enough for a few strong to severe storms. However, the big
limiting factor will be the weak mid level lapse rates owing to
the very moist atmosphere.
The front finally clears the area Tue evening, then stalls out
just south of the area again Tue night into Wed. Although we
will be on the cooler side of the front, one cannot rule out
scattered showers and isolated storms right through Wednesday,
especially since it looks like some tropical moisture will be
entrained along the front as the disturbance over the Bahamas
moves north. Will need to maintain chance PoPs through Wednesday
across the SE. Otherwise, will go with a dry forecast across
the rest of the area.
Temps will be much cooler starting tomorrow. Highs will range
from the 70s north of the front, to low-mid 80s south of the
front. Wednesday most areas will be in the 80s, but much lower
dew points in the upper 50s/lower 60s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 345 PM EDT Monday...
Quiet and quite pleasant weather expected for the extended with
high pressure in control through the week and weekend. Will keep
with a dry forecast Thu-Monday. Temps will slowly trend upwards
starting out in the mid 80s Thursday, then gradually rising to
the lower 90s Sun/Mon. Very seasonable for late July.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
Gusty SW winds continue at all sites this afternoon ahead of a
cold front. Showers and thunderstorms may impact RIC and SBY
late this afternoon into early this evening bringing brief
reduced flight conditions and gusty winds to 30-40kt. Timing
still difficult and have opted to maintain VCTS for now.
Showers/storms will hold off at PHF/ORF and ECG until later this
evening into the overnight hours. The cold front approaches the
area late tonight then passes through Tuesday. Plenty of showers
with MVFR conditions developing late tonight especially at RIC,
then spreading to the remaining sites on Tuesday. Reduced flight
conditions expected for much of the afternoon Tuesday at all
sites with heavy rain and thunderstorms possible at PHF/ECG/ORF.
VFR conditions expected Wed- Fri.
&&
.MARINE...
As of 1145 AM EDT Monday...
Moderate SW winds, 15-20 knots, across the marine zones this
afternoon as the pressure gradient tightens between high pressure
offshore and an approaching trough of low pressure. Waves in the
Bay are 1-2 ft with 2-4 ft seas offshore.
SCA headlines in effect through Tuesday morning for all marine zones
except the upper James, York, and Rappahannock rivers. SW winds will
increase a bit later this evening and into the overnight hours as
the prefrontal trough and associated shower and storm activity
crosses the waters. Generally, 15-20 knots with gusts to 25 knots
can be expected through sunrise Tuesday with the potential for local
enhancement to winds/waves/seas in and around areas of
thunderstorms. Waves will build to ~3 ft in the Bay while seas range
from 3-5 S to 4-6 ft N late this evening and especially into the
overnight hours. Have extended SCA headlines across the northern
three offshore zones until 16Z Tuesday as SW winds will allow
elevated seas to continue north of Cape Charles Light.
A cold front will slowly drop southeastward on Tuesday bringing
additional showers/storms, with winds becoming N and NW 10-15 knots
behind the boundary. High pressure builds in behind the front for
later Wednesday into Friday with NE winds 5-15 knots. An increase in
seas to 2-4 ft, especially near and south of the mouth of the Ches
Bay, will accompany the period of NE winds for the late week period.
&&
.CLIMATE...
No record highs were broken or tied at the 4 main CLI sites
Sunday, but ECG and SBY set a new record high min (both having a
low of 80) and ORF tied their record high min at 80. If ORF
reaches 100F today, it will be the first time since July 23-25
2010 that ORF had 3 consecutive days at or above 100F. Record
highs and record high mins are listed below:
* Richmond: Record High Record High Min
* Mon (7/22): 103/1952 79/2011
* Norfolk: Record High Record High Min
* Mon (7/22): 102/2011 82/2011
* Salisbury: Record High Record High Min
* Mon (7/22): 104/1930 80/2011
* Eliz City: Record High Record High Min
* Mon (7/22) 104/1952 79/2011
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ075>078-
081>086-088>090-092-093-095>100-512-514>525.
MARINE...Small Craft Advisory until noon EDT Tuesday for ANZ650-652-654.
Small Craft Advisory until 7 AM EDT Tuesday for ANZ656-658.
Small Craft Advisory until 7 AM EDT Tuesday for ANZ630>634-638.
&&
SYNOPSIS...MPR/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...AJB/MRD
AVIATION...MRD
MARINE...RHR
CLIMATE...Hazardous weather outlook, Jul 22, 2:00 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
300 PM EDT Mon Jul 22 2019
VAZ048-062-064-509>511-231900-
Fluvanna-Goochland-Caroline-Western Louisa-Eastern Louisa-
Western Hanover-
300 PM EDT Mon Jul 22 2019
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia and north
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-061-065>069-079-080-087-513-231900-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Greensville-Western Chesterfield-
300 PM EDT Mon Jul 22 2019
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible late this afternoon
and evening. Strong wind gusts and locally heavy rainfall are
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A slow moving cold front will bring locally heavy rainfall Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ078-081>086-088>090-092-093-095>100-
514>516-523>525-231900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Lancaster-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
300 PM EDT Mon Jul 22 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Isolated thunderstorms are possible late this afternoon and evening.
Gusty winds and locally heavy rainfall are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A slow moving cold front will bring locally heavy rainfall Tuesday
into Tuesday evening. Some minor flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ075>077-512-517>522-231900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
300 PM EDT Mon Jul 22 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and eastern Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MRD
In the hours before
Special weather statement, Jul 22, 1:57 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
257 PM EDT Mon Jul 22 2019
VAZ080-221945-
Dinwiddie-
257 PM EDT Mon Jul 22 2019
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN DINWIDDIE
COUNTY...
At 257 PM EDT, a thunderstorm with heavy rain was located near
Wilsons, or 7 miles northwest of McKenney, moving northeast at 20
mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Dinwiddie, Church Road, Center Star, Five Forks, Walkers, Hebron,
Rocky Run, Ford and Darvills.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3719 7776 3719 7775 3722 7772 3722 7769
3723 7769 3724 7767 3724 7766 3709 7750
3700 7787 3702 7789 3709 7790
TIME...MOT...LOC 1857Z 239DEG 16KT 3706 7783
ButnerSpecial weather statement, Jul 22, 2:22 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
322 PM EDT Mon Jul 22 2019
VAZ075>077-519-521-522-222000-
Western King and Queen-Richmond-Westmoreland-Northumberland-Western
Essex-Eastern Essex-
322 PM EDT Mon Jul 22 2019
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHUMBERLAND...NORTHERN RICHMOND...WESTMORELAND AND CENTRAL ESSEX
COUNTIES...
At 321 PM EDT, a thunderstorm with heavy rain was located near
Champlain, moving northeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
Tappahannock, Warsaw, Montross, Champlain, Callao, Kinsale, Newland,
Coles Point, Hague, Lewisetta, Haynesville, Westmoreland, Beazley,
Currioman Landing, Threeway, Elevon, Mount Holly, Stratford Hall,
Lyells and Kennard.
LAT...LON 3816 7684 3817 7677 3815 7661 3811 7660
3807 7653 3803 7652 3802 7647 3800 7645
3782 7699 3797 7712 3796 7709 3797 7707
3798 7707 3800 7708 3801 7709 3801 7710
3817 7687
TIME...MOT...LOC 1921Z 241DEG 29KT 3796 7698
05Special weather statement, Jul 22, 2:37 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
337 PM EDT Mon Jul 22 2019
VAZ080-081-514-222015-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
337 PM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRINCE GEORGE AND
NORTHEASTERN DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE
CITY OF HOPEWELL AND THE CITY OF PETERSBURG...
At 336 PM EDT, a strong thunderstorm was located near Sutherland, or
near Petersburg, moving east at 30 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Petersburg, Dinwiddie, Hopewell, Colonial Heights, Virginia State
University, Disputanta, Fort Lee, Prince George, Ettrick, Matoaca,
Burgess, Birchett Estate, Addison, Reams, Jordan Point Country Club,
Petersburg National Battlefield, New Bohemia, Petersburg Airport,
Richard Bland College and Prince George Golf.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3712 7762 3715 7759 3735 7727 3734 7726
3732 7727 3731 7725 3731 7723 3716 7709
3714 7712 3702 7755 3703 7761 3707 7763
TIME...MOT...LOC 1936Z 251DEG 25KT 3715 7748
ButnerNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847655, 847656, 847657, 847658, 847659, 847660, 847661, 847662, 847663, 847664, 847665, 847666, 847667, 847668, 847669, 847670, 847671, 847672, 847673, 848582.